Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 255, NWS Midland/Odessa, TX

September 26, 2023Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 26, 2023, 4:42 PM MDT for Lea County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2023, 4:42 PM MDT (22:42 UTC)
Expired
Sep 26, 2023, 5:45 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 1:15 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 26, 1:15 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT Tue Sep 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 1253 PM CDT Tue Sep 26 2023

Upslope flow and orography along with an approaching short wave
trough and associated mid/upper level speed max are supporting
scattered convection firing off the Sacramentos.  There's been a few
attempts at sustained convection over the Guadalupes, and we're
starting to see glaciation on towers over the Davis Mountains. These
storms will encounter MLCAPE on the order of 1000-1500 J/kg as they
move east southeast off the mountains.  Forecast hodographs do not
appear to support much in the way of sustained storm-scale rotation;
furthermore, cloud bases around 8 to 10 kft should negate
tornadogenic potential. DCAPE of around 1000 J/kg, however, will
support an initial threat of damaging winds before these storms
congeal into a multicellular mess and outflow races ahead of the
storms' updrafts. The hail threat is minimal but not zero...quarters
to half dollars are probably the size range we can expect from the
strongest storms. Convection is expected to venture out onto the
adjacent plains before meeting their demise as the air mass east of
the Pecos will be increasingly stable.  By that time, the PBL will
have pretty much decoupled with loss of sensible heating and any
storms which survive will be increasingly elevated. Look for things
to die off sometime after an hour or so around sunset.  Elsewhere
sig wx nil. Lows tonight will range from the mid 50s at higher
elevations of Guadalupe Mountains National Park to the mid 70s along
the Rio Grande in Big Bend National Park. Outside of convective
outflows, east to southeast winds of 5 to 15 mph can be expected.

Thicknesses rise a bit as heights increase in the wake of the
aforementioned short wave trough and an increase in large-scale
ridging over the desert Southwest. This along with ample insolation
will result in high temperatures a few degrees warmer than today's
highs, or around the mid 80s at higher elevations to near 102 at
Castolon or Rio Grande Village along the Rio Grande. We may see some
thunderstorm activity develop over the mountains and adjacent
plains, but the intensity of these storms will be less than today's.
Nevertheless, wind gusts to 40 mph and occasional lightning strikes
are likely from any storm.  Look for this activity to die off within
an hour or so of sunset.

Wednesday evening looks to be quiet, with mostly clear skies and
winds gradually veering to a southerly direction as lee troughing
increases over the central High Plains. Low temperatures tomorrow
night will be much like tonight's, ranging from the mid 50s to the
mid 70s.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 1253 PM CDT Tue Sep 26 2023

No major changes to the long term forecast. On Thursday the upper
level ridge over Baja CA shifts northeastward, setting up over the
Mississippi Valley by Friday morning as a large upper trough pushes
across Western CONUS. As such, northwesterly flow aloft on Thursday
will transition to more southwesterly by late Friday, and multiple
disturbances will be able to move across Friday-Sunday ahead of the
upper trough. With thicknesses falling late this week into the
weekend as the trough moves east, afternoon highs will slowly tick
down through early next week. Temperatures Thurs-Fri should top out
in the low 90s for most, while mid to upper 80s return Saturday
through at least Tuesday. Any cool down is appreciated, but these
temperatures will still be above normal for the end of
September/early October.

Precipitation chances will be fairly limited Thursday with the upper
ridge in place and less low level moisture than we had earlier in
the week. Still, a few diurnally driven storms off the higher
terrain will be possible Thursday afternoon, unlikely to make it far
off the mountains. As the trough approaches Friday, a disturbance
will move across in the afternoon, helping to generate convection
off the higher terrain and areas across the west. This will be a
similar situation for both Saturday and Sunday as well, with
Saturday looking to be the best chance of precipitation in the long
term forecast. The main concern with these storms will be strong,
gusty winds.

-Zuber

&&

.AVIATION...
(12Z TAFS)
Issued at 520 AM CDT Tue Sep 26 2023

VFR conditions will prevail next 24 hours in light return flow.
Forecast soundings develop a widespread, low-based cu field by
noon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  92  68  93 /   0  10   0   0
Carlsbad                 63  92  64  95 /  20  10  10  10
Dryden                   69  92  68  93 /  10  10   0   0
Fort Stockton            66  93  68  94 /   0  10   0  10
Guadalupe Pass           62  85  64  88 /  20  20  10  10
Hobbs                    63  89  64  91 /  20  10  10   0
Marfa                    58  87  58  89 /  20  30   0  20
Midland Intl Airport     68  91  68  92 /   0  10   0   0
Odessa                   69  92  70  92 /   0  10   0   0
Wink                     68  94  69  96 /  10  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....88
AVIATION...44
Hazardous weather outlook, Sep 26, 11:56 AM MDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1256 PM CDT Tue Sep 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-271800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1256 PM CDT Tue Sep 26 2023 /1156 AM MDT Tue Sep 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk for severe thunderstorms this afternoon and early
evening for southeastern New Mexico and the western high terrain.
Any severe storms that do develop may be accompanied by large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 26, 2:26 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
326 PM CDT Tue Sep 26 2023

TXZ270-271-273-262100-
Eastern Culberson County TX-Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
326 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CULBERSON COUNTY
THROUGH 400 PM CDT/300 PM MDT/...

At 326 PM CDT/226 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Springs, McKittrick Canyon, and Guadalupe Mountains National
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 10483 3198 10445 3166 10455 3179 10478
      3185 10483
TIME...MOT...LOC 2026Z 282DEG 10KT 3188 10471

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Local storm report, Sep 26, 2:32 PM MDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
332 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Tstm Wnd Dmg     6 N Dryden              30.14N 102.12W
09/25/2023                   Terrell            TX   Law Enforcement

            Two power poles blown down.

&&
Special weather statement, Sep 26, 2:52 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
352 PM CDT Tue Sep 26 2023

TXZ275-276-262115-
Chinati Mountains TX-Marfa Plateau TX-
352 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PRESIDIO COUNTY THROUGH
415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Candelaria, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Presidio
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10439 3003 10396 2979 10421 3017 10454
TIME...MOT...LOC 2052Z 315DEG 13KT 3016 10439

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 26, 3:17 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT Tue Sep 26 2023

TXZ275-276-281-262145-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
417 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PRESIDIO COUNTY
THROUGH 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Chinati Mountains, or 26 miles north of Big Bend Ranch
State Park, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Presidio County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2993 10430 3008 10414 2996 10386 2967 10414
TIME...MOT...LOC 2117Z 324DEG 11KT 2991 10415

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 26, 4:03 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
503 PM CDT Tue Sep 26 2023

TXZ276-277-262245-
Marfa Plateau TX-Davis Mountains TX-
503 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JEFF DAVIS AND NORTHERN
PRESIDIO COUNTIES THROUGH 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Bloys Camp, or 23 miles west of Fort Davis, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McDonald Observatory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 10428 3066 10455 3096 10426 3067 10396
TIME...MOT...LOC 2203Z 226DEG 9KT 3071 10427

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 26, 4:20 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM MDT Tue Sep 26 2023

NMZ029-262300-
Northern Lea County NM-
420 PM MDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
500 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Crossroads, or 10 miles north of Tatum, moving
south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tatum, Crossroads, Gladiola, and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3354 10342 3356 10322 3321 10310 3320 10340
TIME...MOT...LOC 2220Z 351DEG 11KT 3339 10327

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:20 PM MDTSpecial Weather StatementMAFTerrell25 min
Sep 25, 6:58 PM MDTSpecial Weather StatementMAFWard32 min
Sep 25, 7:34 PM MDTSpecial Weather StatementMAFPecos41 min
Sep 26, 1:43 PM MDTSpecial Weather StatementMAFPresidio32 min
Sep 26, 2:26 PM MDTSpecial Weather StatementMAFCulberson34 min
Sep 26, 2:52 PM MDTSpecial Weather StatementMAFPresidio23 min
Sep 26, 3:17 PM MDTSpecial Weather StatementMAFPresidio28 min
Sep 26, 3:47 PM MDTSevere Thunderstorm WarningMAFPresidio43 min
Sep 26, 4:03 PM MDTSpecial Weather StatementMAFJeff Davis42 min
Sep 26, 4:20 PM MDTSpecial Weather StatementMAFYoakum40 min
Sep 26, 4:45 PM MDTSevere Thunderstorm WarningMAFJeff Davis43 min
Sep 26, 5:00 PM MDTSpecial Weather StatementMAFCulberson30 min
Sep 26, 5:18 PM MDTSpecial Weather StatementMAF27 min
Sep 26, 5:29 PM MDTSpecial Weather StatementMAFJeff Davis31 min
Sep 26, 5:49 PM MDTSpecial Weather StatementMAF26 min
Sep 26, 1:28 PM MDTSpecial Weather StatementMAFEddy47 min
Sep 26, 5:25 PM MDTFlash Flood WarningMAFLea4 hr
Sep 26, 5:56 PM MDTSevere Thunderstorm WarningMAFLea64 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.